Alert archive / North Carolina / River Flood Warnings in 2014
River Flood Warning 3, NWS Raleigh, NC
NWS Raleigh, NC issued this river flood warning at Feb 22, 2014, 6:14 AM EST for Johnston County, North Carolina. It was in force for 28 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2014, 6:14 AM EST (11:14 UTC)
- Expired
- Feb 23, 2014, 10:00 AM EST
- In force
- 28 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- Minor
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 24 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Neuse River at Smithfield (SMFN7). The gauge peaked at 15.26 ft at Feb 22, 2014, 12:00 PM EST.
- Action stage
- 14 ft
- Minor stage
- 15 ft
- Moderate stage
- 18 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02087570, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
025
WGUS42 KRAH 221114
FLWRAH
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
614 AM EST SAT FEB 22 2014
...THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
FLOOD WARNING FOR THE FOLLOWING RIVERS IN NORTH CAROLINA...
NEUSE RIVER AT SMITHFIELD AFFECTING JOHNSTON COUNTY
...THE RIVER WILL RISE TO FLOOD STAGE AND REMAIN THERE TODAY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...IF YOU ENCOUNTER DEEP WATER WHILE DRIVING...DO NOT
ATTEMPT TO DRIVE THROUGH. TURN AROUND...DONT DROWN.
&&
NCC101-222314-
/O.NEW.KRAH.FL.W.0003.140222T1114Z-140223T1500Z/
/SMFN7.1.ER.140222T0930Z.140222T1800Z.140223T0300Z.NO/
614 AM EST SAT FEB 22 2014
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLOOD WARNING FOR
THE NEUSE RIVER AT SMITHFIELD.
* UNTIL SUNDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT 5:15 AM SATURDAY THE STAGE WAS 15.0 FEET.
* FLOOD STAGE IS 15.0 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 15.2 FEET BY THIS
AFTERNOON. THE RIVER WILL FALL BELOW FLOOD STAGE TONIGHT.
* IMPACT...AT 15.0 FEET...WATER REACHES THE BASE OF THE HOLDING TANK
AT THE WATER TREATMENT PLANT.
&&
THE FOLLOWING ARE THE LATEST OBSERVATIONS AND 7 AM FORECAST STAGES
FOR THE NEXT SEVERAL DAYS...
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME SUN MON TUE WED THU
NEUSE RIVER
SMITHFIELD 15 15.0 SAT 05 AM 14.7 13.5 12.3 11.5
TO CONVERT THE ABOVE STAGE READINGS TO ABOVE MEAN SEA LEVEL (FT), ADD
THE FOLLOWING TO THE STAGE:
SMITHFIELD: 99.26
&&
LAT...LON 3554 7829 3548 7834 3544 7829 3541 7833
3547 7842 3556 7835
$$2 follow-up statements
528
WGUS82 KRAH 221529
FLSRAH
FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1029 AM EST SAT FEB 22 2014
...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN NORTH
CAROLINA...
NEUSE RIVER AT SMITHFIELD AFFECTING JOHNSTON COUNTY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...IF YOU ENCOUNTER DEEP WATER WHILE DRIVING...DO NOT
ATTEMPT TO DRIVE THROUGH. TURN AROUND...DONT DROWN.
&&
NCC101-230329-
/O.EXT.KRAH.FL.W.0003.000000T0000Z-140223T1423Z/
/SMFN7.1.ER.140222T0930Z.140222T1415Z.140223T0223Z.NO/
1029 AM EST SAT FEB 22 2014
THE FLOOD WARNING CONTINUES FOR THE NEUSE RIVER AT SMITHFIELD.
* AT 9:15 AM SATURDAY THE STAGE WAS 15.2 FEET.
* FLOOD STAGE IS 15.0 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY TONIGHT.
* IMPACT...AT 15.0 FEET...WATER REACHES THE BASE OF THE HOLDING TANK
AT THE WATER TREATMENT PLANT.
&&
THE FOLLOWING ARE THE LATEST OBSERVATIONS AND 7 AM FORECAST STAGES
FOR THE NEXT SEVERAL DAYS...
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME SUN MON TUE WED THU
NEUSE RIVER
SMITHFIELD 15 15.2 SAT 09 AM 14.5 13.0 11.6 10.2 8.9
TO CONVERT THE ABOVE STAGE READINGS TO ABOVE MEAN SEA LEVEL (FT), ADD
THE FOLLOWING TO THE STAGE:
SMITHFIELD: 99.26
&&
LAT...LON 3554 7829 3548 7834 3544 7829 3541 7833
3547 7842 3556 7835
$$428
WGUS82 KRAH 230142
FLSRAH
FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
842 PM EST SAT FEB 22 2014
...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN NORTH
CAROLINA...
NEUSE RIVER AT SMITHFIELD AFFECTING JOHNSTON COUNTY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...IF YOU ENCOUNTER DEEP WATER WHILE DRIVING...DO NOT
ATTEMPT TO DRIVE THROUGH. TURN AROUND...DONT DROWN.
&&
NCC101-230212-
/O.CAN.KRAH.FL.W.0003.000000T0000Z-140223T1423Z/
/SMFN7.1.ER.140222T0930Z.140222T1715Z.140222T2349Z.NO/
842 PM EST SAT FEB 22 2014
THE FLOOD WARNING IS CANCELLED FOR
THE NEUSE RIVER AT SMITHFIELD.
* AT 8:15 PM SATURDAY THE STAGE WAS 14.9 FEET.
* FLOOD STAGE IS 15.0 FEET.
* FELL BELOW FLOOD STAGE AT 6:49 PM SATURDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 12.7 FEET BY MONDAY
MORNING.
* IMPACT...AT 15.0 FEET...WATER REACHES THE BASE OF THE HOLDING TANK
AT THE WATER TREATMENT PLANT.
&&
THE FOLLOWING ARE THE LATEST OBSERVATIONS AND 7AM FORECAST STAGES
FOR THE NEXT SEVERAL DAYS...
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME SUN MON TUE WED THU
NEUSE RIVER
SMITHFIELD 15 14.9 SAT 08 PM 14.2 12.7 11.7 10.5 8.8
TO CONVERT THE ABOVE STAGE READINGS TO ABOVE MEAN SEA LEVEL (FT), ADD
THE FOLLOWING TO THE STAGE:
SMITHFIELD: 99.26
&&
LAT...LON 3554 7829 3548 7834 3544 7829 3541 7833
3547 7842 3556 7835
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Feb 22, 5:45 AM EST, 29 minutes earlier.
Area forecast discussion, Feb 22, 5:45 AM EST, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 545 AM EST SAT FEB 22 2014 .SYNOPSIS...HIGH PRESSURE WILL BUILD INTO THE CAROLINAS TODAY...THEN SHIFT OFFSHORE TONIGHT AND SUNDAY. A DRY COLD FRONT WILL CROSS THE REGION SUNDAY NIGHT AND EARLY MONDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 320 AM SATURDAY... TODAY: CLEAR SKIES AND DRY CONDITIONS WILL PREVAIL THROUGH TONIGHT IN ASSOC/W A DRY AIRMASS ADVECTING INTO THE REGION IN THE WAKE OF THE RECENT COLD FRONTAL PASSAGE. 925 MB TEMPERATURES PEAKED AT 15- 16C AND 850 MB TEMPERATURES PEAKED AT 10-12C WITHIN THE WARM SECTOR IN ADVANCE OF THE COLD FRONT APPROACHING THE CAROLINAS FRIDAY MORNING (WEST) AND EARLY FRIDAY AFTERNOON (EAST). COLD ADVECTION HAS BEEN ONGOING SINCE THAT TIME...THE BULK OF WHICH HAS ALREADY OCCURRED AS OF 08Z THIS MORNING...WITH SPC MESOANALYSIS INDICATING 925 MB TEMPS HAVING FALLEN TO 6-10C AND 850 MB TEMPS TO 5-7C (NW- SE)...WITH CAA LARGELY ENDING BY ~12Z. FCST SOUNDINGS INDICATE RELATIVELY SHALLOW MIXING UP TO 900-950 MB THIS AFTERNOON...AND THE MAGNITUDE OF THE 925 MB AIRMASS IN PLACE WOULD SUGGEST HIGHS IN THE LOWER TO MID 60S...OR 62-67F RANGE...COOLEST IN THE N/NW. TONIGHT: HIGH PRESSURE WILL BEGIN TO SHIFT OFFSHORE THIS EVENING INTO TONIGHT...RESULTING IN THE ONSET OF A LIGHT SOUTHERLY RETURN FLOW /WARM ADVECTION/. THOUGH DECENT WARM ADVECTION WILL BE IN PLACE OVERNIGHT (FOR THIS PATTERN AT LEAST)...THE INITIALLY DRY AIRMASS IN PLACE ACROSS CENTRAL NC COMBINED WITH A RELATIVELY DRY UPSTREAM AIRMASS SUGGEST THAT FORCING/MOISTURE SHOULD BE INSUFFICIENT FOR THE DEVELOPMENT OF CLOUDS...LET ALONE PRECIP. A MARGINAL AMOUNT OF MID/UPPER LEVEL MOISTURE MAY ADVECT INTO THE REGION TONIGHT VIA STRONG WESTERLY FLOW ALOFT...DOWNSRTREAM OF LIGHT PRECIPITATION THAT MAY DEVELOP IN CYCLONIC FLOW ALOFT IN THE LEE OF THE ROCKIES AND ALONG A WEAK FRONTAL ZONE PROGRESSING INTO THE OH VALLEY...THOUGH IT IS DOUBTFUL THAT MUCH IN THE WAY OF CLOUD COVER WILL BE PRESENT OVER THE CAROLINAS. WITH THIS IN MIND...EXPECT GOOD RADIATIONAL COOLING TONIGHT DUE TO CLEAR OR MOSTLY CLEAR SKIES...CALM OR LIGHT/VARIABLE WINDS...AND A DRY AIRMASS IN PLACE...WITH LOWS RANGING FROM THE MID TO UPPER 30S...OR 34-39F. -VINCENT && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... AS OF 330 AM SATURDAY... SOUTHERLY RETURN FLOW AND SHALLOW WARM ADVECTION CAN BE EXPECTED ACROSS CENTRAL NC ON SUNDAY AS THE LOW-LEVEL RIDGE MOVES FURTHER OFFSHORE AND A WEAK SURFACE LOW /LOW-LEVEL TROUGH/ DEVELOPS IN THE LEE OF THE APPALACHIANS IN ASSOCIATION WITH SMALL AMPLITUDE WAVES /DPVA/ IN BROAD CYCLONIC FLOW ALOFT TO THE NORTH OVER THE OH VALLEY...GREAT LAKES...AND NORTHERN MID-ATLANTIC. AS A RESULT... EXPECT HIGHS SEVERAL DEGREES WARMER THAN TODAY...IN THE UPPER 60S TO LOWER 70S. AN EFFECTIVE COLD FRONT...BASICALLY THE LEADING EDGE OF HIGH PRESSURE BUILDING INTO THE REGION FROM THE NORTHWEST AS THE AFOREMENTIONED LOW-LEVEL TROUGH MOVES OFFSHORE THE MID-ATLANTIC... WILL CROSS THE REGION SUNDAY NIGHT...WITH NORHTWESTERLY LOW-LEVEL FLOW ADVECTING A COOLER AIRMASS INTO THE REGION. GIVEN THAT FORCING WILL BE CONFINED TO WEAK SHALLOW CONVERGENCE...THERE WILL BE INSUFFICIENT TIME FOR MOISTURE RETURN IN ASSOC/W WARM ADVECTION LATE TONIGHT/SUNDAY...AND THE INITIALLY DRY AIRMASS IN PLACE... DO NOT EXPECT ANY CHANCE FOR PRECIPITATION AT THIS TIME. LOWS SUN NIGHT WILL BE DICTATED PRIMARILY BY COLD ADVECTION...WHICH WILL LIKELY NOT BEGIN IN EARNEST UNTIL WELL AFTER MIDNIGHT...ESPECIALLY AT THE SURFACE. THIS MAKES FOR A DIFFICULT LOW TEMP FORECAST...WHICH WILL DEPEND ON A VARIETY OF FACTORS INCLUDING RADIATIONAL COOLING ASSOC/W A WEAK GRADIENT AND MOSTLY CLEAR SKIES AFTER SUNSET...A POTENTIAL SMALL AND SHORT-LIVED RISE IN TEMPERATURES ASSOC/W MIXING AS WINDS INITIALLY SHIFT TO THE N/NW BETWEEN 06-12Z...AND FINALLY THE ONSET OF COLD ADVECTION BY SUNRISE. AT THIS TIME WILL MAKE THE ASSUMPTION THAT COLD ADVECTION WILL ARRIVE TOO LATE TO EFFECT LOWS TO A SIGNIFICANT DEGREE...RANGING FROM AS MUCH AS THE MID/UPPER 30S TO LOWER/MID 40S DEPENDING ON HOW MUCH RADIATIONAL COOLING OCCURS PRIOR TO THE ONSET OF WEAK MIXING FOLLOWED BY COLD ADVECTION. -VINCENT && .LONG TERM /MONDAY THROUGH FRIDAY/... AS OF 255 AM SATURDAY... THERE IS EXCELLENT AGREEMENT WITHIN THE MODELS CONCERNING THE OVERALL PATTERN THAT CAN BE EXPECTED THIS UPCOMING WEEK. HOWEVER... DETAILS CONCERNING A COUPLE OF IMPORTANT FEATURES ARE YET TO BE DETERMINED. ONE OF THOSE APPEARS TO BE THE POTENTIAL FOR SOME WINTERY PRECIPITATION POTENTIALLY AS EARLY AS TUESDAY NIGHT OR WEDNESDAY. THIS WOULD BE THE MOST LIKELY TIME FOR THE INFLUX OF COLD AIR FROM THE NORTH TO COMBINE WITH A POTENTIAL STORM AND MOISTURE FLUX FROM THE GULF OF MEXICO INTO NC. IT APPEARS THAT MILD CONDITIONS WILL CONTINUE INTO EARLY IN THE WEEK AS THE COLD AIR (BRUTALLY COLD AIR AGAIN IS EXPECTED TO AFFECT AREAS FROM THE NORTHERN PLAINS TO THE GREAT LAKES AND NEW ENGLAND) COMES INTO OUR REGION IN INSTALLMENTS. THE FIRST MAY ARRIVE AS THE POTENTIAL WAVE OF LOW PRESSURE (AND MOISTURE) DOES TUESDAY NIGHT AND WEDNESDAY. THE OTHER INSTALLMENT OF COLD SHOULD ARRIVE LATER IN THE WEEK. HOWEVER... TEMPS AT OUR LATITUDE SHOULD NOT BE AT THE COLD EXTREMES THAT THE NORTHERN PLAINS TO NEW ENGLAND SUFFER THROUGH. YET... IT MAY PROVE JUST COLD ENOUGH FOR WINTERY PRECIPITATION. THE SPECIFICS REMAIN SKETCHY AT THE CURRENT TIME ON THE POTENTIAL STORM ITSELF MID-WEEK. WE WILL SIMPLY FOLLOW THE LEAD OF THE NATIONAL WEATHER PREDICTION CENTER TO BLEND THE EUROPEAN AND GEFS ENSEMBLES WHICH DEPICTS WPC'S PREFERENCES. THIS CONTINUES TO POINT TOWARD TUE NIGHT/WEDNESDAY AND FRI NIGHT/SATURDAY AS POTENTIAL WINTERY EVENTS. AT THE VERY LEAST... THE WEEK WILL START MILD... THEN TURN MUCH COLDER. TEMPS MAY REMAIN IN THE 30S WED IF WE DO GET PRECIPIATION. LOWS SHOULD EASILY FALL INTO THE LOWER TO MID 20S THU-SAT... WITH HIGHS IN THE 40S ALL THREE DAYS AT BEST. WE WILL TREND OUR CURRENT NUMBERS IN THAT DIRECTION. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... AS OF 600 AM SATURDAY... 24-HR TAF PERIOD: VFR CONDITIONS AND LIGHT/VARIABLE WINDS WILL RULE THROUGH THE TAF PERIOD AS DRY HIGH PRESSURE BUILDS INTO THE REGION IN THE WAKE OF THE RECENT COLD FRONTAL PASSAGE. LOOKING AHEAD: VFR CONDITIONS WILL PREVAIL THROUGH THE REMAINDER OF THE WEEKEND AS HIGH PRESSURE BUILDS OVER THE REGION AND THEN GRADUALLY SHIFTS OFFSHORE. A DRY COLD FRONTAL PASSAGE IS EXPECTED TO OCCUR SUNDAY NIGHT. WINDS WILL SHIFT TO THE NORTHWEST AT 10-15 KT IN THE WAKE OF THE FRONT AS HIGH PRESSURE BUILDS INTO THE REGION AGAIN...USHERING A COOLER AIRMASS INTO THE CAROLINAS ON MONDAY. THE NEXT CHANCE FOR ADVERSE AVIATION CONDITIONS WILL BE MID NEXT WEEK... LATE TUE INTO WED...IN ASSOC/W A LOW PRESSURE SYSTEM EXPECTED TO TRACK EAST ACROSS THE DEEP SOUTH...THEN NORTHEASTWARD THROUGH THE CAROLINAS. -VINCENT && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...VINCENT NEAR TERM...VINCENT SHORT TERM..VINCENT LONG TERM...BADGETT AVIATION...VINCENT
Hazardous weather outlook, Feb 22, 3:50 AM EST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 350 AM EST SAT FEB 22 2014 NCZ007>011-021>028-038>043-073>078-083>086-088-089-230900- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 350 AM EST SAT FEB 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. VINCENT
Nearby
River Flood Warnings in North Carolina, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.